Public Health – Seattle & King County reminds our community that pills purchased off the street or online without a prescription likely contains illicit fentanyl—the drug that can lead to overdose and death. In just the past two weeks, the King County Medical Examiner’s Office identified 14 people whose lives were lost to drug overdose involving fentanyl.
There were more overdoses involving fentanyl in King County between January and March than the same time period last year. There were 38 fentanyl related overdoses this year over this three-month period compared to 24 in the same time period last year.
The majority of fentanyl-involved deaths continue to be related to blue pills marked with “M30”, often referred to as “oxys” or “percs.” These are counterfeit pills that contain fentanyl and filler. The impact of fentanyl has raised particular concern because people may not know that a pill is laced with the deadly drug. The variation in the amount of fentanyl, within the same batch or even within a single pill can vary greatly—leading to greater risk for overdose.
“We are troubled about the continued upward trend of fatal overdoses from illicit fentanyl and other drugs,” said Brad Finegood, Opioid Strategic Advisor for Public Health – Seattle & King County.
“A loss of life due to overdose is heart-wrenching at any time and may be particularly difficult at this time as family and community are less able to grieve together. Now is the time for every one of us to take extra care to check on our loved ones. Many folks are struggling and may not show it. If you use drugs, please do not use alone, and always have naloxone on hand.”
Impact of fentanyl and other drugs
Many fatal overdoses involve multiple drug substances, which is a trend we’ve seen over time. Of 25 fatal overdoses since April 8, the majority involved multiple drugs.
Of particular concern is the emergence of fatal overdoses where both fentanyl and cocaine were present in the toxicology results. Toxicology results show that of the 14 recent fentanyl-involved overdoses, seven also had cocaine present. This does not mean that cocaine is laced with fentanyl but does raise concern that people using substances may be taking pills and cocaine together. Combining drugs and/or alcohol has the potential to multiply the effects of the drugs and can increase the risk of overdose.
Geography and demographics
It is important to note that overdose knows no boundaries. It impacts people from all walks of life. Fentanyl-involved overdoses touch communities across a broad swath of the county. So far this year, 20 fentanyl-involved overdoses occurred in neighborhoods across Seattle, 21 in south King County, 10 in east King County and two in north King County.
Recent fentanyl-involved overdoses continue to be common among people who are housed. Since January, 2019, approximately 166 overdose deaths have involved fentanyl, of which 165 occurred among people who are housed.
Access to treatment during COVID-19
Medications such as buprenorphine are an effective treatment for opiate use disorder. Starting medications is now more accessible than ever. People can connect with a provider via phone or online from their own home. Call the Washington Recovery Hotline for resources. 1-866-789-1511 www.warecoveryhelpline.org.
Public Health encourages everyone to be aware of the risks and to share this information throughout our community. We should all take particular care during this time of greater isolation. Places people used to go for in- person support may now be virtual and not provide the same level of connection for people.
- Any amount of fentanyl can be fatal. Do not take pills not prescribed to you
- Have naloxone ready. You can get naloxone at needle exchanges and other community sites. Find naloxone near you
- Do not use alone
- If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges. More information on the Good Samaritan Law
- For information, data and resources to prevent overdose visit www.kingcounty.gov/overdose
We encourage everyone to know the signs of overdose.
Originally posted April 23, 2020